Alert archive / California / Snow Advisories in 2007

Snow Advisory 13, NWS Reno, NV

April 15, 2007Mono County, California

NWS Reno, NV issued this snow advisory at Apr 15, 2007, 9:15 AM PDT for Mono County, California. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2007, 9:15 AM PDT (16:15 UTC)
Expired
Apr 15, 2007, 2:44 PM PDT
In force
5 hr
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KREV 151615
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
915 AM PDT SUN APR 15 2007


CAZ073-152300-
/O.NEW.KREV.SN.Y.0013.070415T1615Z-070415T2300Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
915 AM PDT SUN APR 15 2007

...SNOW ADVISORY IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A SNOW ADVISORY...
WHICH IS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON. 

ABOVE 6500 TO 7000 FEET...SNOWFALL OF 3-6 INCHES WITH LOCAL
AMOUNTS UP TO 10 INCHES CAN BE EXPECTED THROUGH THIS AFTERNOON.

BELOW 6500 FEET...A FEW INCHES OF SNOWFALL ON GRASSY SURFACES IS
EXPECTED...HOWEVER TEMPERATURES NEAR OR ABOVE FREEZING SHOULD KEEP
ROADS SLUSHY OR WET...ALTHOUGH VERY LOW VISIBILITIES ARE POSSIBLE
IN PERIODS OF HEAVIER SNOW.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. HAVE CHAINS
OR SNOW TIRES AVAILABLE...AS TRAVEL RESTRICTIONS ARE LIKELY OVER
PASSES ALONG HIGHWAY 395.

$$


HTTP://WEATHER.GOV/RENO
1 follow-up statement
000 
WWUS45 KREV 152144
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
244 PM PDT SUN APR 15 2007


CAZ073-152245-
/O.CAN.KREV.SN.Y.0013.000000T0000Z-070415T2300Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
244 PM PDT SUN APR 15 2007

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE SNOW ADVISORY
FOR MONO COUNTY.

SNOW HAS DIMINISHED TO VERY LIGHT SHOWERS OR FLURRIES...GENERALLY
WEST OF HIGHWAY 395. LIGHT SNOW SHOWERS OR FLURRIES WILL END THIS
AFTERNOON...WITH NO ADDITIONAL ACCUMULATION EXPECTED.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this snow advisory went out at Apr 15, 4:30 AM PDT, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 15, 4:30 AM PDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
430 AM PDT SUN APR 15 2007

.SHORT TERM...
UPPER LEVEL LOW OVER SOUTHERN CALIFORNIA WILL CONTINUE TO MOVE TO
THE EAST INTO THE DESERT SOUTHWEST OVER THE NEXT COUPLE DAYS. WITH
THE TROUGH AXIS ALREADY TO THE EAST OF THE AREA...WINDS HAVE
SWITCHED OUT OF THE NORTH-NORTHEAST ACROSS MUCH OF THE AREA. THIS
FLOW IS FAVORABLE FOR UPSLOPE CONDITIONS ON THE NORTHEAST AND
EASTERN SLOPES OF THE SIERRA...NAMELY IN MONO COUNTY. WITH LOW
LEVELS FAIRLY SATURATED WITH WRAP AROUND MOISTURE ON THE BACK SIDE
OF THE LOW...WE ARE ALREADY SEEING SOME UPSLOPE ENHANCEMENT THIS
MORNING IN MONO AND MINERAL COUNTIES...AS WELL AS FARTHER NORTH ON
THE CARSON RANGE AND IN LASSEN COUNTY, CA. IR IMAGERY IS SHOWING
THIS WELL OVER THE CENTRAL SIERRA...AS RADAR ISNT TOO HELPFUL IN
THIS SITUATION DUE TO LOW-TOPPED NATURE OF THE SHOWERS. SNOW LEVELS
WILL REMAIN AROUND 6000 FEET TODAY...WITH 2 TO 4 INCHES OF SNOW
EXPECTED IN MONO AND MINERAL COUNTIES. COULD SEE SOME HIGHER
LOCALIZED ACCUMULATIONS ON NORTH...NORTHEAST FACES...WITH TERRAIN
ENHANCEMENT FROM THE UPSLOPE FLOW.

SHOWERS WILL TAPER OFF THIS AFTERNOON/EVENING...AS AN UPPER LEVEL
RIDGE BUILDS IN FROM THE WEST. THIS RIDGE WILL BRING IN SOME
SUBSIDENCE...AS WELL AS GIVING US MORE OF A WESTERLY FLOW ALOFT BY
MONDAY. TEMPERATURES WILL SHOOT UP INTO THE HIGH SIXTIES ACROSS THE
WESTERN NV VALLEYS ON MONDAY AFTERNOON...WITH FIFTIES IN THE SIERRA
LOCATIONS.

TUESDAY...A SHORTWAVE TROUGH WILL DROP OUT OF THE GULF OF ALASKA AND
INTO NORTHERN CALIFORNIA BY LATE TUESDAY. UK/EURO LOOK DEEPER THAN
GFS...BUT TIMING LOOKS TO BE IN GOOD AGREEMENT. THIS WILL BRING A
CHANCE FOR RAIN AND SNOW ACROSS THE NORTHERN ZONES FOR TUESDAY AND
TUESDAY NIGHT. STRONG WINDS WILL BE A CONCERN FOR THIS SYSTEM...AS
THE GRADIENT LOOKS TO TIGHTEN UP WELL AHEAD OF THIS SYSTEM. MAY SEE
WIND ADVISORIES TUESDAY FOR WESTERN NV VALLEYS...AS WELL AS THE LEE
SIDE OF THE SIERRA. COLD FRONT WILL PUSH THROUGH LATE TUESDAY...
BRINGING IN COLDER TEMPS ACROSS THE REGION. HOON

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE PERIOD AS A
BROAD UPPER TROUGH REMAINS OVER THE PACIFIC NORTHWEST AND NORTHERN
ROCKIES WITH A BLOCKING RIDGE OVER THE CENTRAL CONUS INTO CANADA.
SHORT WAVE ENERGY WILL DEEPEN THE TROUGH AT TIMES...KEEPING
TEMPERATURES BELOW SEASONAL NORMALS AND PRODUCING SHOWERS AT TIMES.

THE MEDIUM RANGE MODELS ARE IN AGREEMENT ON THE LARGE SCALE FEATURES
BUT VARY IN THE STRENGTH OF THE TROUGH WITH THE GFS GENERALLY WEAKER
THAN THE EUROPEAN AND CANADIAN MODELS. THE ECMWF HAS BEEN THE MODEL
OF CHOICE WITH ITS CONSISTENCY AND BETTER HANDLING OF THE MAIN
FEATURES. IT IS UNUSUAL HOWEVER TO FIND NONE OF THE GFS ENSEMBLE
MEMBERS MATCHING THE STRENGTH OF THE WEDNESDAY TROUGH SHOWN BY THE
OTHER MODELS.

THERE WILL BE A BREAK IN THE SHOWERS WEDNESDAY NIGHT AND THURSDAY AS
ONE SHORT WAVE PULLS AWAY TO THE EAST AND BEFORE THE NEXT VORT MAX
APPROACHES FROM THE NORTHWEST THURSDAY NIGHT AND FRIDAY. SHOWERS
WITH THIS FEATURE PERSIST THROUGH FRIDAY THEN END BY SATURDAY
MORNING. RIDGING SHOULD BEGIN TO STRENGTHEN OVER THE EASTERN PACIFIC
FOR THE WEEKEND. RC

&&

.AVIATION...
VFR CONDITIONS EXPECTED NORTH OF I-80 THROUGH SATURDAY NIGHT WITH
ONLY ISOLATED -SHRA/-SHSN. SOUTH OF I-80 SHOWERS WILL BE MORE
NUMEROUS THIS MORNING THEN DECREASE DURING THE AFTERNOON AND EVENING
AS UPPER LOW MOVES INTO WESTERN AZ. AREAS OF MT OBSCUREMENT EXPECTED
OVER THE CENTRAL SIERRA THROUGH 00Z WITH MVFR CIGS/VSBYS. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ002-004.

CA...LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO

Nearby

Snow Advisories in California, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.